not eating and when i feel light headded i eat a piece of candy and feel better
i have a hard time eating when i see food or think about it i get nausious. i go three days without eating and feel fine. when i get light headed or dizzy i eat candy and feel better what could it possibly be. i had my blood pressure checked and its fine but sometimes its high.i never had my blood sugar checked. diabetes runs in my family on both my mom and my dads side. im also deployed in iraq and maybe the heat but i would like to have a professional opinion before going to the doctor.
Some people feel slightly nauseated and completely lose their appetites when their glucose levels drop too low. Others find that they crave food and get hungry. It is an odd thing, but true that both symptoms can mean that glucose levels are too low. The fact that you are feeling this way and then when getting dizzy, the candy bar helps, would tend to make me (not a doctor, but a long-time type 1 diabetic) suspect that you may be getting hypoglycemic. Other symptoms are:
feelings of depression or of being overwhelmed
feeling a sudden chill OR feeling hot and breaking out in a sweat
inability to concentrate
loss of coordination
yawning for no apparent reason
And the list goes on. There are many symptoms that I have noticed all are warnings of blood sugar that is too low, but that aren't listed in the usual books. Those of us who live with this recognize them, though. When I find myself hypo, but feel turned off from food because I feel nauseated, sometimes a little bit (about a half cup) of juice takes care of the problem and helps the nausea go away.
Going for 2-3 days without eating is terrible for the health of your body and for your ability to think clearly (the brain absolutely has to have some carbs in order to function), and while deployed, you absolutely need to be in top shape. I would go to your unit's doctor and ask him to loan you a glucometer so you can test to see if your glucose is dropping low at times. Or, if he refuses to do that, ask him to run a glucose tolerance test to see if it will show up (some folks that I have talked to who live with very obvious symptoms of hypoglycemia come through the tests just fine, though, for the test will only show something amiss if the sugar solution happens to cause hypoglycemia at that particular time).
Meanwhile, you might want to avoid foods that might trigger hypoglycemia -- these seem to be things high in simple sugars and carbs. Eat some protein with foods that have carbs so as to slow down the digestion and absorption of those carbs, and avoid sugary caffeinated drinks, for caffeine can be a real problem for people who deal with hypoglycemia. Some people find that they can stave off hypoglycemia by eating small snacks often throughout the day rather than huge meals.
I do wish you the very best. And I wish you safety during your tour in Iraq.
hey thanks for the info i do have headaches all the time but i think nothing of them and just take a tylenol i really dont know what to expect i am trying to deal with it and i snack on snacks throughout the day. that helps. when i get dizzy the sugar helps the most.if you can give me anymore info or something i can do without having to go see the doctor or is it very important for me to go? any info will help. i thank you .
Oh, one more symptom to watch out for... when hypoglycemic, you can be very forgetful. Can't remember lists of things, and can start out to do something and walk maybe 50 feet and realize that you lost that thought entirely and can't remember what it was you were heading out to do. You can read a page of notes or in a book and none of the words "take" at all. This is just because the brain doesn't have the fuel it needs, and once the blood sugar levels are normal, normal memory functions return. But it can be a bit scary at the time.
You may want to not only keep some snacks with you at all times (high-grain carbs are best, such as whole wheat crackers, etc.) but you might also want to always make sure that some sports drink is with you. If you find yourself feeling severely low (dizzy, unable to do your job), drink some sports drink or juice and this will fix the glucose levels quicker than anything else you can eat or drink. Sports drink was created to be quickly absorbed by the body, so is ideal for this kind of quick fix. Do note, though, that it takes twice as much sports drink as it does juice to give you the same amount of carbs.
If you are hypoglycemic, then you need to mostly educate yourself and to learn what triggers these episodes for you the most. There is no medication for hypoglycemic folks, and usually they do some careful dietary controls to try to keep it from happening or from getting worse.
One friend of mine noticed that he began having severe hypoglycemic episodes (he is not diabetic, and has no other health problems) after he began taking vitamins containing Chromium. After reading up on Chromium, he discovered that one of its possible side effects is low blood sugar. He stopped the vitamins and is much better. I have never heard of that being a trigger before, but thought I should mention it.
There is a good website devoted entirely to hypoglycemia. Check it out at http://www.hypoglycemia.org/
At the bottom of the home page are links to help educate you about hypoglycemia. I hope this helps you some.
As for whether you need to see a doctor or not... hypoglycemia is dangerous if your blood sugar levels drop so low that you cannot function (think clearly or react quickly). In your situation, being deployed and in a dangerous location, you probably need to step back and evaluate whether you are impaired in your abilities to do your job when glucose levels are low and make your decision based on that. You certainly wouldn't want to risk the lives of others if too low to think clearly and quickly. So only you can really evaluate this. If you think this might be the case, then you do need to see a doctor and have a glucose tolerance test done to evaluated your glucose levels when stimulated.
One thing you should be aware of, though, is that sometimes frequent hypoglycemia is a precursor to eventual diagnosis of diabetes. Some hypo folks stay hypo for their entire lives and diabetes is not in the picture at all. You might want to look up the warning symptoms of diabetes so you know what they are, and you might also want to make sure that whenever you have your regular medical checkups, your glucose levels are checked. You should tell your doctor that diabetes does run in the family and ask him or her how your glucose levels look every time.
P.S. When I have a hypo headache, Tylenol seems to be the very best helper. Of course you need to eat a snack or if it is really bad, perhaps go for some sports drink or juice first, but take some Tylenol with it and you should feel better in about a half hour.
thank you for the info. i think im gonna talk to my doctor and see what he says and what i might need to do to try and fix the problem. i have been doing ok but still having some troubles i appreciate the info and advice.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.